Illinois, 2004

Flood in Illinois, September 1 to 2, 2004

September 1 to 2, 2004 · NWS PAH · 1 event in 1 county or zone

1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Aug 31, 1:00 PM CST, 11 hours earlier.

Area forecast discussion, Aug 31, 1:00 PM CST, 11 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
200 PM CDT TUE AUG 31 2004

.DISCUSSION...

MAIN FORECAST CHALLENGES THIS PACKAGE WILL BE THE PATH OF HURRICANE
FRANCES...AND ITS AFFECT ON OUR WEATHER EARLY NEXT WEEK.

LATEST SURFACE ANALYSIS SHOWS HIGH PRESSURE CENTERED OVER THE AREA
WITH MOSTLY SUNNY SKIES. TRANQUIL WEATHER SHOULD BE THE RULE OVER
THE NEXT COUPLE OF DAYS...AS SURFACE HIGH PRESSURE REMAINS IN PLACE
FOR TUE AND WED.

BY LATE THURSDAY...AN H50 TROUGH SETS UP TO OUR WEST AND WINDS SHIFT
AROUND TO THE SOUTHEAST. MOISTURE SLOWLY BEGINS INCREASING OVER THE
CWA...POSSIBLY ENOUGH TO TRIGGER AN AFTERNOON SHOWER OR THUNDERSTORM
...SO OPTED TO LEAVE THE 20 POP GOING FOR THU. BUT BEST MOISTURE
RETURN WILL BE OVER WEST KY...WHICH IS REFLECTED WELL IN GOING GRIDS
SO WILL LEAVE AS IS.

BY FRIDAY...MOISTURE INCREASES EVEN MORE AND OVER THE ENTIRE FA.
THIS MOISTURE COMBINED WITH THE TROUGH OUT TO OUR WEST...WILL
WARRANT KEEPING 20 POPS GOING IN THE GRIDS. IN THE MEANTIME...A
FRONT SETS UP TO OUR WEST AND WILL MOVE EAST BY THE WEEKEND. THE GFS
HAS BEEN ADVERTISING THE FRONT MOVING THROUGH THE AREA ON SATURDAY
FOR A COUPLE OF RUNS NOW...SO WILL BUMP POPS UP TO 30 PERCENT FOR
SATURDAY...WHICH IS CLOSER TO HPC/S 40-45 POPS. THE H50 TROUGH LAGS
A BIT BEHIND THE FRONT...SO RAISED POPS TO 30 EVERYWHERE TO ACCOUNT
FOR THIS ON SUNDAY.

THE ATTENTION NOW TURNS TO HURRICANE FRANCES. THE GFS HAS BEEN
CONSISTENT IN BRINGING FRANCES UP THE EASTERN SEABOARD. THE NEWEST
GFS SOLUTION CURVES THE HURRICANE UP THE EASTERN FLORIDA COAST AND
MAKING LANDFALL ON THE GEORGIA/SOUTH CAROLINA COAST BY 12Z MON...AND
THEN BRINGING IT NORTH INTO THE APPALACHIANS BY LATE MONDAY NIGHT.
THIS SOLUTION IS DEFINITELY FURTHER WEST THEN THE 06Z RUN OF THE
GFS...WHICH HAD THE HURRICANE MAKING LANDFALL IN THE SAME
LOCATION...BUT THEN BROUGHT FRANCES STRAIGHT NORTH INTO NC AND VA.
ANOTHER FLY IN THE OINTMENT IS THE ECMWF AND DGEX SOLUTIONS...WHICH
BRING FRANCES STRAIGHT WEST INTO THE SOUTHERN TIP OF FLORIDA AND
THEN INTO THE GULF...BEFORE MAKING LANDFALL TUESDAY MORNING
SOMEWHERE AROUND MOBILE ALABAMA AND THEN MOVING IT NORTH INTO THE
MISSISSIPPI VALLEY. THIS SCENARIO COULD MEAN HEAVY RAINS FOR THE CWA
IF IT WERE TO PAN OUT.

IT APPEARS THAT THE REASON FOR THIS DRASTIC CHANGE IN MODELS IS DUE
TO THE SPEED OF THE H50 TROUGH OUT WEST. FOR INSTANCE...BY 00Z
SAT...THE ECMWF CARVES OUT A DEEP TROUGH ACROSS THE WESTERN STATES.
THE NEW GFS SHOWS THIS TROUGH...BUT IT IS FURTHER EAST AND NOT AS
DEEP. BOTH MODELS SHOW THE UPPER LEVEL RIDGE PERSISTING OVER THE
SOUTHEAST US. THE SLOWER/MORE AMPLIFLIED TROUGH WOULD ALLOW THE
UPPER LEVEL RIDGING TO PERSIST...AND CAUSE THE HURRICANE TO TRACK
SOUTH OF IT...AND INTO THE GULF. HOWEVER...WITH THE FASTER/LESS
AMPLIFIED TROUGH AS THE 12Z GFS ADVERTISES...THE HURRICANE WILL
LIKELY GET CAUGHT UP IN THE SOTHWESTERLY FLOW AND RIDE UP THE
EASTERN SEABOARD. SO BOTH SOLUTIONS MAKE SENSE...ITS JUST A MATTER
OF WHAT SOLUTION PANS OUT.

THE NEWEST DISCUSSION/FORECAST TRACK FROM THE TPC/NHC INDICATES THAT
RIGHT NOW...THEY ARE OPTING MORE TOWARD THE GFS TRACK. BUT WITH THE
MODELS VARYING SO MUCH...AND THE FACT THAT WE ARE TALKING ABOUT DAYS
6 AND 7...CAN/T PUT TOO MUCH CONFIDENCE IN ONE MODEL FORECAST OVER
ANOTHER. RIGHT NOW...WILL FOLLOW THE GUIDANCE OF TPC/NHC AND LEAVE
OUT ANY MENTION OF PRECIP AFTER FROPA ON SUNDAY...AND LEAVE MON AND
TUE DRY AT THIS POINT.

AS FAR AS TEMPERATURES...LOOKING AT H85 TEMPS AND THICKNESS
PATTERNS...WE SHOULD EXPERIENCE A GRADUAL WARMUP OVER THE NEXT FEW
DAYS...ALONG WITH AN INCREASE IN RH. AMOUNT OF WARMING THAT WILL
OCCUR ON THURSDAY WILL BE DEPENDENT ON JUST HOW MUCH CLOUD COVER WE
RECIEVE...SO WE MAY LOWER TEMPS IN SOUTHEAST SECTIONS A BIT.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.

&&

WIELGOS
Hazardous weather outlook, Aug 31, 2:38 AM CST, 21 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
338 AM CDT TUE AUG 31 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-010837-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...OWENSBORO...MURRAY...MAYFIELD...
MADISONVILLE...HOPKINSVILLE...HENDERSON...EVANSVILLE...HERRIN...
HARRISBURG...CARMI...CARBONDALE AND CAIRO
338 AM CDT TUE AUG 31 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ENTER YOUR AREA HERE.

.DAY ONE...TODAY AND TONIGHT

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS LATE IN THE WEEK. SEVERE
WEATHER IS NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, White

When
September 1, 12:00 AM CST to September 2, 5:00 PM CST
Where
White forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.088, -88.180 (the zone’s center; the record gives no point)

The Little Wabash River remained above flood stage after two rounds of intense thunderstorms on the 26th and 28th of August. The river crested at Carmi late in August, and fell below flood stage on the second of September. The flooding was minor, consisting mostly of inundated lowlands and county roads.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2004Every state in 2004This day in weather historyWarnings in Illinois, September 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5421340.